Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 183, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 18, 2023, 5:19 AM CDT for DeSoto County, Marshall County, Mississippi; 4 counties in Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2023, 5:19 AM CDT (10:19 UTC)
- Expired
- Jun 18, 2023, 5:45 AM CDT
- In force
- 26 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties DeSoto County, MS, Marshall County, MS, Fayette County, TN, Haywood County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:27 AM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:20 AM CDT, 59 minutes earlier.
Area forecast discussion, Jun 18, 4:20 AM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Memphis TN 420 AM CDT Sun Jun 18 2023 ...New SYNOPSIS, DISCUSSION... .SYNOPSIS... Issued at 420 AM CDT Sun Jun 18 2023 Showers and thunderstorms will affect much of the Midsouth today, downstream of an upper level low approaching from the central plains. Severe thunderstorms will be possible through this evening, with damaging winds and large hail the primary threats. A brief tornado or two will also be be possible, mainly over north Mississippi. The upper low will stall over the Tennessee Valley through mid to late week. Scattered showers and thunderstorms will affect areas along and east of the Mississippi River. Slightly cooler than normal high temperatures will prevail over the Midsouth through Friday. && .DISCUSSION... (Today through Saturday) Issued at 420 AM CDT Sun Jun 18 2023 Primary forecast concern remains thunderstorm chances and severity through late evening. For the short term...early morning GOES water vapor imagery showed a multi-line segment MCS moving east through AR, downstream from a compact closed upper low near Wichita. The most robust convection was occurring over south central AR, aided by a MCV and in an area of 2000 J/kg of mixed-layer CAPE. This southern cluster of storms was propagating east-southeast along the 850-500mb thickness gradient, toward central MS. To the north of this cluster, instability is closer to 1000 J/kg, more than adequate to support a severe wind threat through midmorning over west TN and north MS. Beyond midmorning, instability will be initially limited in the wake of early morning storms. 06Z HRRR depicts mixed layer CAPE of 1000-1500 J/kg returning to north MS and west TN by 4pm CDT/21Z, aided by strengthening return flow ahead of a shortwave lifting east from the Arklatex. The upper low will cut-off and deepen over the lower Ohio River Valley on Monday, aiding in daytime regeneration of scattered showers and thunderstorms east of the MS River. Through late week, the upper low center will drop through AL, as an upper level ridge builds over the Great Lakes. This Rex blocking pattern will persist into the next weekend, with the upper low exhibiting a tendency to drift slowly westward, under the ridge. The net result for the Midsouth will be continued scattered daytime showers and thunderstorms, and slightly below normal daytime temperatures. PWB && .AVIATION... (06Z TAFS) Issued at 1145 PM CDT Sat Jun 17 2023 Multiple rounds of convection will begin to creep into the CWA around 09z tonight. This first round looks to be a QLCS type system with widespread showers and embedded thunderstorms. The strongest of the early morning convection looks to have extended north and include JBR and MEM. After the first round of convection, scattered showers may linger, thus warranting a window of VCSH at MEM. A second stronger system looks to approach tomorrow afternoon into the evening hours. Lower VSBYS are possible as the storms move through, but CIGS should not be an issue. The second round should be out of the CWA by midnight tomorrow. DNM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...PWB AVIATION...DNM
In the hours before
Special weather statement, Jun 18, 3:56 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
356 AM CDT Sun Jun 18 2023
ARZ048-049-058-MSZ007-180930-
St. Francis AR-Phillips AR-Lee AR-Tunica MS-
356 AM CDT Sun Jun 18 2023
...Strong thunderstorms will impact portions of Lee, St. Francis,
Phillips and northwestern Tunica Counties through 430 AM CDT...
At 355 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Garret Grove to 6 miles
northwest of St. Charles. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Forrest City, Marianna, Hughes, Marvell, Madison, Palestine,
Helena-West Helena, St Francis National Park, Caldwell, Wheatley,
Lexa, Widener, Moro, Rondo, Aubrey, Haynes, Garret Grove, Brickeys,
Watkins Corner and New Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
eastern Arkansas...and northwestern Mississippi.
&&
LAT...LON 3500 9115 3500 9105 3508 9104 3511 9041
3477 9045 3451 9054 3453 9057 3450 9059
3443 9057 3437 9100 3447 9100 3447 9106
3473 9105 3474 9110 3487 9110 3487 9112
3491 9112 3491 9115
TIME...MOT...LOC 0855Z 251DEG 36KT 3500 9118 3473 9114 3442 9124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SWBSpecial weather statement, Jun 18, 4:40 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
440 AM CDT Sun Jun 18 2023
ARZ036-048-049-058-MSZ001-007-008-010>012-181015-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-Coahoma MS-
DeSoto MS-Panola MS-Tate MS-Quitman MS-
440 AM CDT Sun Jun 18 2023
...Strong thunderstorms will impact portions of eastern Lee,
southeastern St. Francis, east central Phillips, south central
Crittenden, western DeSoto, northeastern Coahoma, Tunica, western
Tate, northern Quitman and northwestern Panola Counties through 515
AM CDT...
At 439 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hughes to 6 miles north of Dundee to
Kings. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, Horn Lake, Clarksdale, Hernando, Hughes, Helena-West
Helena, Coldwater, Jonestown, Friars Point, Walls, Tunica, Crenshaw,
Sledge, Horseshoe Lake, Lake Cormorant, Strayhorn, Pleasant Grove,
Eudora, Dubbs and Brickeys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.
&&
LAT...LON 3457 9057 3492 9061 3500 9012 3499 8997
3479 8995 3433 9012 3417 9071
TIME...MOT...LOC 0939Z 249DEG 35KT 3491 9051 3460 9049 3428 9060
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SWBSpecial weather statement, Jun 18, 5:03 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
503 AM CDT Sun Jun 18 2023
MSZ002-013-181030-
Lafayette MS-Marshall MS-
503 AM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northeastern
Lafayette and southeastern Marshall Counties through 530 AM CDT...
At 503 AM CDT, Doppler radar was tracking a strong thunderstorm near
Laws Hill, or 8 miles south of Wall Doxey State Park, moving east at
25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Laws Hill, Bethlehem, Abbeville, Malone, Spraggins and Cornersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and northwestern Mississippi.
&&
LAT...LON 3460 8961 3467 8933 3461 8929 3459 8930
3458 8928 3453 8924 3452 8925 3447 8958
TIME...MOT...LOC 1003Z 254DEG 22KT 3455 8950
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
SchlessigerSpecial weather statement, Jun 18, 5:09 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
509 AM CDT Sun Jun 18 2023
ARZ028-036-MSZ001-002-TNZ049-088-089-181100-
Mississippi AR-Crittenden AR-Marshall MS-DeSoto MS-Tipton TN-
Fayette TN-Shelby TN-
509 AM CDT Sun Jun 18 2023
...Strong thunderstorms will impact portions of southwestern
Mississippi, northeastern Crittenden, northeastern DeSoto,
northwestern Marshall, Tipton, western Fayette and Shelby Counties
through 600 AM CDT...
At 508 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Joiner to near Frayser to near Horn Lake.
Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
Memphis, Horn Lake, Millington, Covington, T O Fuller State Park,
Meeman Shelby Forest State Park, Cordova, Memphis, Lakeland,
Arlington, Munford, Somerville, Brighton, Joiner and Bassett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.
&&
LAT...LON 3552 9026 3556 8994 3555 8992 3554 8991
3557 8989 3561 8955 3544 8947 3540 8947
3540 8945 3530 8941 3490 8936 3489 9012
3525 9013
TIME...MOT...LOC 1008Z 263DEG 37KT 3551 9018 3522 9005 3492 9005
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SWBSpecial weather statement, Jun 18, 5:12 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
512 AM CDT Sun Jun 18 2023
MSZ001-002-008-012-013-181100-
Lafayette MS-Marshall MS-DeSoto MS-Panola MS-Tate MS-
512 AM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of northwestern
Lafayette, central DeSoto, Marshall, Tate and northern Panola
Counties through 600 AM CDT...
At 511 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hernando, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southaven, Oxford, Hernando, Senatobia, Holly Springs, Batesville,
Wall Doxey State Park, John W Kyle State Park, Sardis, Coldwater,
Byhalia, Como, Pleasant Grove, Harmontown, Lewisburg, Red Banks, Laws
Hill, Barr, Independence and Marianna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and northwestern Mississippi.
&&
LAT...LON 3430 9015 3490 9012 3493 8935 3487 8935
3440 8937
TIME...MOT...LOC 1011Z 262DEG 35KT 3486 9003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchlessigerThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:40 AM CDT | Special Weather Statement | MEG | Coahoma, DeSoto, Tunica | 35 min |
| Jun 18, 5:03 AM CDT | Special Weather Statement | MEG | Marshall | 27 min |
| Jun 18, 5:12 AM CDT | Special Weather Statement | MEG | DeSoto, Marshall, Panola, Tate | 48 min |
| Jun 18, 5:24 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 36 min |
| Jun 18, 5:51 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah, Union | 24 min |
| Jun 18, 6:01 AM CDT | Special Weather Statement | MEG | Lafayette, Pontotoc, Union | 29 min |
| Jun 18, 6:08 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah, Union | 52 min |
| Jun 18, 6:20 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Lee, Pontotoc, Prentiss, Union | 40 min |
| Jun 18, 6:38 AM CDT | Special Weather Statement | MEG | Chickasaw | 37 min |
| Jun 18, 6:52 AM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tishomingo | 38 min |
| Jun 18, 6:53 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo, Union | 29 min |
| Jun 18, 7:23 AM CDT | Special Weather Statement | MEG | Itawamba | 37 min |
| Jun 18, 4:30 AM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 45 min |
| Jun 18, 5:09 AM CDT | Special Weather Statement | MEG | Fayette, Shelby, Tipton | 51 min |
| Jun 18, 5:43 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Shelby, Tipton | 47 min |
| Jun 18, 6:23 AM CDT | Special Weather Statement | MEG | Chester, Hardeman, Haywood, McNairy, Madison | 52 min |
| Jun 18, 3:51 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Poinsett, St. Francis | 39 min |
| Jun 18, 3:56 AM CDT | Special Weather Statement | MEG | Lee, Phillips, St. Francis | 34 min |
| Jun 18, 5:15 PM CDT | Tornado Warning | MEG | Greene | 45 min |
| Jun 18, 5:40 PM CDT | Tornado Warning | MEG | Craighead, Greene | 50 min |
| Jun 18, 6:19 PM CDT | Severe Thunderstorm Warning | MEG | Greene, Mississippi | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.